Q: Bulimia, Binge Eating & Topomax
HI- I am 22 bipolar, formally bulimic, and now feel that i am a binge
eater. I have been researching topomax- ive been on lamictal & wellbutrin
for a while and it just seems ok. i am depressed still, overweight and have
rapid mood cycling. I would like to try topomax but wonder what i could
take with it for depression? i also use adderall sometimes- is that safe with
topomax? thanks a lot for any suggestions you can offer!
Dear M' --
As you may have seen, Dr. McElroy's group at the University of Cincinnatti has
been studying topiramate (Topomax) for bulimia and binge eating. They are
reporting good responses (the problem is dealing with the side effects,
especially the fairly common effects on thinking and memory). Some people seem
to get an antidepressant effect from it also; but yet, it can also cause
depression (that's listed as a side effect in the product information, and I had
one patient who definitely had that happen to her). Likewise it seems to
sometimes help treat anxiety symptoms, particularly those that seem related to
PTSD (post-traumatic stress disorder); and yet, sometimes it seems to make
anxiety worse. So, it's like a wild card: I've come to expect nearly anything
to happen when people go on it, from very good to pretty bad.
I mention all that because you can imagine what this
means for combining it with other medications: if you don't know what's going
to happen with topiramate alone, imagine how hard it is to figure out what's
going on when it's combined with other medications.
A last thought: most mood experts agree that
antidepressants can cause rapid cycling. You have rapid cycling, and you're on
an antidepressant. Now, DO NOT take this as a recommendation to stop your
antidepressant; but you might want to talk with your doc' and ask about whether
some of your cycling might be associated with the Wellbutrin. If you had a good
response to the topiramate for suppressing binging, you might get lucky and get
the antidepressant-like effect too -- but seems to me that it might make sense
to taper the Wellbutrin first before you have your try.
Everybody always wonders at that point: hey doc', I'm
already having problems with depression, and you're talking about taking away my
antidepressant? My answer usually is: you're having problems with cycling,
right? Could the cycling be causing the depressions? In other words,
could you be having depression because you're cycling? If that was so, we could
"treat" your depression by treating the cycling, and that means: 1) using
medications known to be able to stop cycling, generally "mood
stabilizers"; and 2) tapering off, not just stopping, the
antidepressant, since it could be that the antidepressant is causing the cycling
(and ironically, thus "causing" the depressions to some extent, perhaps).
In the meantime, there are mood stabilizers with
antidepressant effects also: lamotrigine (Lamictal) is one. Sometimes you can
get more antidepressant effect from it by pushing up the dose (DON'T do that on
your own either; your doc' has to know what you're doing and participate in that
planning with you). Sometimes a little bit of lithium can help, short of doses
that produce any side effects. Some evidence suggests that fish oil might help
some in this way also; check that out and discuss it too with your doctor.
A lot of work to do there, eh? I hope you get to
combinations that are even more helpful than what you're on now.
Published January, 2005